Article

Verapamil toxicity: an unusual case report and review of the literature.

Medical University of South Carolina, Forensic Section, Charleston, South Carolina, USA.
American Journal of Forensic Medicine & Pathology (Impact Factor: 0.88). 07/2007; 28(2):137-40. DOI: 10.1097/01.paf.0000257399.58935.28
Source: PubMed

ABSTRACT Verapamil blocks the rapid influx of calcium into the cardiac myocytes of the cardiac conduction system and smooth muscle of the vasculature, resulting in decreased myocardial contractility, prolonged conduction time, and vascular relaxation. A sustained-release form, verapamil SR (or ER), is available that contains higher levels of medication and requires only once-daily dosing. The majority of reported fatal cases of verapamil toxicity are due to massive, intentional overdoses. Herein, we present an unusual case of fatal verapamil SR toxicity in a 57-year-old female that resulted from accidental overdose of only 3 tablets (720 mg), as witnessed by the decedent's daughter. In spite of the low dose ingested, the postmortem cardiac blood verapamil level was clearly toxic (6000 ng/mL, or 6 mg/L). Her preexisting medical conditions included hypercholesterolemia, hypertension, iron deficiency anemia, diabetes mellitus, and associated mild chronic renal failure. Complicating factors, which likely include the decedent's preexisting renal and cardiac disease, and a review of the available literature will be discussed.

0 Bookmarks
 · 
74 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Summary — Recent changes to the legislation on chemicals and cosmetics testing call for a change in the paradigm regarding the current ‘whole animal’ approach for identifying chemical hazards, including the assessment of potential neurotoxins. Accordingly, since 2004, we have worked on the development of the integrated co-culture of post-mitotic, human-derived neurons and astrocytes (NT2.N/A), for use as an in vitro functional central nervous system (CNS) model. We have used it successfully to investigate indicators of neurotoxicity. For this purpose, we used NT2.N/A cells to examine the effects of acute exposure to a range of test chemicals on the cellular release of brain-derived neurotrophic factor (BDNF). It was demonstrated that the release of this protective neurotrophin into the culture medium (above that of control levels) occurred consistently in response to sub-cytotoxic levels of known neurotoxic, but not non-neurotoxic, chemicals. These increases in BDNF release were quantifiable, statistically significant, and occurred at concentrations below those at which cell death was measureable, which potentially indicates specific neurotoxicity, as opposed to general cytotoxicity. The fact that the BDNF immunoassay is non-invasive, and that NT2.N/A cells retain their functionality for a period of months, may make this system useful for repeateddose toxicity testing, which is of particular relevance to cosmetics testing without the use of laboratory animals. In addition, the production of NT2.N/A cells without the use of animal products, such as fetal bovine serum, is being explored, to produce a fully-humanised cellular model. Key words: astrocyte, BDNF, brain-derived neurotrophic factor, central nervous
    Alternatives to laboratory animals: ATLA 12/2013; 41:503-513. · 1.37 Impact Factor
  • Journal of Emergencies Trauma and Shock 04/2012; 5(2):208-9.
  • [Show abstract] [Hide abstract]
    ABSTRACT: Hypocalcaemia is a rare complication of calcium channel blocker overdose, having been reported only once previously [1]. In this paper, we report a case of a 37-year-old female who developed hypocalcaemia after a verapamil overdose, review the literature and propose a mechanism for this rare finding. Calcium channel blockers (CCBs) are responsible for a large number of drug-related fatalities. The 2011 Annual report of the American Association of Poison Control Centers' National Poison Data System showed that CCBs accounted for 61% (78 cases) of all the deaths from cardiovascular medications [2]. Significant toxicity is reported more often with non-dihydropyridines (e.g. diltiazem and verapamil) than with dihydropyridines (e.g. amlodipine) [3]. Classically, patients with CCB overdose present with hypotension and bradycardia. Other findings can include altered mental status, hyperglycaemia, metabolic acidosis, pulmonary oedema, and ischaemia to any organ system [4]. While dihydrophyridines such as amlodipine mainly affect peripheral vasculature, in overdose, all selectivity is lost. Significant dihydrophyridine overdose can lead to significant hypotension and death [5]. Hypocalcaemia is thought to be a rare complication of CCB overdose. Here, we report a case of CCB overdose followed by a precipitous drop in serum calcium from 9.3 mg/dl to 5.5 mg/dl. This article is protected by copyright. All rights reserved.
    Basic & Clinical Pharmacology & Toxicology 08/2013; · 2.18 Impact Factor